Alert archive / Wyoming / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 52, NWS Cheyenne, WY

August 26, 2002Laramie County, Wyoming; Kimball County, Nebraska

NWS Cheyenne, WY issued this severe thunderstorm warning at Aug 26, 2002, 11:15 PM MDT for Laramie County, Wyoming; Kimball County, Nebraska. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 26, 2002, 11:15 PM MDT (05:15 UTC)
Expired
Aug 27, 2002, 12:01 AM MDT
In force
46 min
Issued by
NWS Cheyenne, WY
Area
Counties, with a storm outline in the text

Counties Kimball County, NE, Laramie County, WY

The radar

The Cheyenne radar (KCYS), 59 km from the middle of the area, began a volume at 05:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 5.3 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2002-08-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 42 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2002-08-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -18 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
42 J/kg
Mixed-layer CIN
-132 J/kg
Mixed-layer LCL
3906 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
-18 m²/s²
0-3 km storm-relative helicity
37 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

430 
WUUS55 KCYS 270515
SVRCYS
NEC105-WYC021-270600-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHEYENNE WY
1115 PM MDT MON AUG 26 2002

THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN KIMBALL COUNTY IN THE PANHANDLE OF NEBRASKA
  SOUTHEASTERN LARAMIE COUNTY IN SOUTHEAST WYOMING

* UNTIL 1201 AM MDT

* AT 1108 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 9 MILES SOUTHWEST OF PINE BLUFFS...OR ABOUT 28
  MILES WEST OF KIMBALL...MOVING NORTHEAST AT 20 MPH.

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER
AWAY FROM CREEK BEDS AND OTHER FLOOD-PRONE AREAS. REMEMBER...A SEVERE
THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN
EXCESS OF 58 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN CHEYENNE.

LAT...LON 4111 10432 4100 10414 4101 10366 4139 10406

COX

WCJIN-WYSE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 26, 2:58 PM MDT, 8 hours 17 minutes earlier.

Area forecast discussion, Aug 26, 2:58 PM MDT, 8 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
258 PM MDT MON AUG 26 2002

CONVECTION JUST EAST OF OUR COUNTIES IN THE NEB PANHANDLE ATTM.
STORMS FIRED ALONG OUTFLOW FROM MCS IN W CENTRAL NEB THIS MORNING.
LAPS ANALYSIS SHOWING BEST INSTABILITY...CAPE AND THETA E AXIS IN
WRN NEB. SOME INSTABILITY IN FAR WRN WY. 18Z RUN OF THE META SEEMS
TO HAVE A BETTER HANDLE ON THE PRECIPITATION THIS EVENING WITH QPF
EXTENDING INTO CHEYENNE AND KIMBALL COUNTIES BY 03Z. LITTLE QPF
ELSEWHERE UNTIL WEAK RIDGE AXIS SHIFTS EAST OVERNIGHT AND VORT MAX
MOVES NE ACRS WY. UPSLOPE FLOW DEEPENS BEHIND THIS FEATURE AND MODELS
SHOWING SOME QPF OVR E CENTRAL WYOMING BY 12Z. AS LOW LVL MSTR
INCREASES OVR THE PLAINS TONIGHT...EXPECT LOW CLOUDS TO DVLP AND
POSSIBLY SOME PATCHY FOG IN THE RIVER VALLEYS.

UPR LOW OVR SRN ID ON TUESDAY EJECTING SVRL TROFS ACRS WY IN SW
FLOW ALF. TUESDAY COULD BE CLOUDY AND COOL MOST OF THE DAY...ESP ON
THE PLAINS. SOME SHOWERS AND TSTMS ALSO POSSIBLE. HAVE GONE BELOW
GUID HIGHS TUESDAY...MAINLY EAST OF THE MTNS. LATEST DAY 2 OUTLOOK
SHOWS JUST SMALL AREA OF SLIGHT RISK INTO LARAMIE AND KIMBALL
COUNTIES ATTM. THIS PLACEMENT IS BASED ON AXIS OF MODERATE
INSTABILITY SHOWN BY MODELS IN THIS AREA. HOWEVER...WILL BE DIFFICULT
TO BREAK OUT OF THE LOW CLOUDS WITH FAIRLY DEEP UPSLOPE FLOW OVER
AREA.

THE COOLER...BUT UNSETTLED WEATHER CONTINUES WEDNESDAY WITH AREAS
OF LOW CLOUDS CONTG EAST OF THE MTNS. SCT POPS AGAIN EXPECTED WITH
UPR TROFS MOVG THRU THE FLOW ALF. MAY BREAK OUT OF THE CLOUDS
WEDNESDAY AFT. HAVE GONE A FEW DEGREES WARMER ON WED. ON THURSDAY...
THE UPR LOW OPENS UP AND MOVES NNE...BUT ONE LAST UPR TROF MOVG
THRU SE WY WITH SLGT CHC OF AFT CONVECTION. A FEW DEGREES WARMER
STILL ON THURSDAY...AS LOW LVL MSTR SHIFTS EWD AND OUT OF THE WY
ZONES.

.EXTENDED...
UPPER TROF LIFTG NEWD OVER NRN RCKYS EARLY FRI WITH SRN END BRUSHING
BY AREA.  DRIER SW FLOW ALOFT CONTS INTO SAT.  BY SUN INTO MON...
NEXT UPR SYSTEM DROPS MORE SWD INTO CA WITH UPR RDG BLDG NWD INTO
AREA...WITH MRF SUGGESTING SOME MSTR COMING NEWD FROM SW U.S. FOR
SLGT CHC OF LATE DAY TSTMS.  TEMPS TO REMAIN NEAR TO A BIT ABOVE
SEASONAL.

.CYS...
WY...NONE.
NE...NONE.

STARK

In the hours before

Special weather statement, Aug 26, 5:22 PM MDT, 5 hours 53 minutes before
NEZ001>003-019>021-054-055-270100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
522 PM MDT MON AUG 26 2002

...SEVERE THUNDERSTORM WATCH IN EFFECT FOR THE WESTERN NEBRASKA
PANHANDLE UNTIL 10 PM...

SEVERE THUNDERSTORM WATCH NUMBER 641 HAS BEEN ISSUED FOR THE WESTERN
NEBRASKA PANHANDLE UNTIL 10 PM TONIGHT.  THIS WATCH REPLACES PREVIOUS
SEVERE THUNDERSTORM WATCH NUMBER 637.  THE NEW WATCH INCLUDES ALL OF
THE CHEYENNE COUNTY WARNING AREA IN THE NEBRASKA PANHANDLE...
INCLUDING SIOUX...DAWES...BOX BUTTE...SCOTTS BLUFF...BANNER...
MORRILL...KIMBALL AND CHEYENNE COUNTIES.

THE PRIMARY THREAT WITH THE THUNDERSTORMS WILL CONTINUE TO BE
DAMAGING WINDS AND LARGE HAIL.

&&
STARK
Local storm report, Aug 26, 6:15 PM MDT, 5 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE, WY
615 PM MDT MON AUG 26 2002

TIME(MDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0508 PM    5 N ALLIANCE              NE   .75 INCH HAIL
08/26/02   BOX BUTTE

0536 PM    ALLIANCE                  NE   1.75 INCH HAIL
08/26/02   BOX BUTTE

0536 PM    ALLIANCE                  NE   WIND DAMAGE
08/26/02   BOX BUTTE                      LARGE BRANCH BROKE OFF
                                          TREE AND DOWNED POWER LINE

0553 PM    8.5 S ALLIANCE            NE   .75 INCH HAIL
08/26/02   BOX BUTTE                      HAIL BROKE OUT HOUSE
                                          WINDOWS
Local storm report, Aug 26, 8:18 PM MDT, 2 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE, WY
818 PM MDT MON AUG 26 2002

TIME(MDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0615 PM    17 S ALLIANCE             NE   .75 INCH HAIL
08/26/02   BOX BUTTE

0750 PM    SIDNEY                    NE   .88 INCH HAIL
08/26/02   CHEYENNE

0751 PM    SIDNEY                    NE   61 MPH TSTORM WIND
08/26/02   CHEYENNE

0715 PM    11 SE REDINGTON           NE   1.00 INCH HAIL
08/26/02   MORRILL
Local storm report, Aug 26, 8:23 PM MDT, 2 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT...UPDATED
NATIONAL WEATHER SERVICE CHEYENNE, WY
823 PM MDT MON AUG 26 2002

TIME(MDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0615 PM    17 S ALLIANCE             NE   .75 INCH HAIL
08/26/02   BOX BUTTE

0750 PM    SIDNEY                    NE   .88 INCH HAIL
08/26/02   CHEYENNE

0751 PM    SIDNEY                    NE   61 MPH TSTORM WIND
08/26/02   CHEYENNE

0715 PM    11 SE REDINGTON           NE   1.00 INCH HAIL
08/26/02   MORRILL

0804 PM    SIDNEY                    NE   73 MPH TSTORM WIND
08/26/02   CHEYENNE
Special weather statement, Aug 26, 9:01 PM MDT, 2 hours 14 minutes before
NEZ001>003-019>021-054-055-270400-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
901 PM MDT MON AUG 26 2002

...SEVERE THUNDERSTORM WATCH FOR THE WESTERN NEBRASKA PANHANDLE
CANCELLED...

SEVERE THUNDERSTORM WATCH NUMBER 641 WAS CANCELLED AT 900 PM FOR THE
WESTERN NEBRASKA PANHANDLE.

THE STRONGEST THUNDERSTORMS HAVE MOVED SOUTH OF THE PANHANDLE AND
THERE NO LONGER APPEARS TO BE A THREAT OF DAMAGING WEATHER THERE.

&&

COX

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 26, 10:24 PM MDTSevere Thunderstorm WarningCYSPlatte51 min
Aug 26, 10:50 PM MDTSevere Thunderstorm WarningCYSLaramie40 min
Aug 26, 11:31 PM MDTSevere Thunderstorm WarningCYSLaramie44 min
Aug 27, 4:14 PM MDTFlash Flood WarningCYSCarbon3 hr
Aug 27, 5:29 PM MDTSevere Thunderstorm WarningCYSCarbon46 min
Aug 26, 6:09 PM MDTSevere Thunderstorm WarningCYSMorrill36 min
Aug 26, 6:45 PM MDTSevere Thunderstorm WarningCYSMorrill30 min
Aug 26, 7:33 PM MDTSevere Thunderstorm WarningCYSCheyenne42 min
Aug 26, 8:13 PM MDTTornado WarningCYSCheyenne17 min

Nearby

Severe Thunderstorm Warnings in Wyoming, 2002Severe Thunderstorm Warnings in Nebraska, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.